[Skip to Content]
[Skip to Content Landing]
Article
June 1986

Nonsteroidal Anti-inflammatory Drug Gastropathy: We Started It—Can We Stop It?

Author Affiliations

Medical Director Arthritis Center Ltd 525 N 18th St Phoenix, AZ 85006

Arch Intern Med. 1986;146(6):1075-1076. doi:10.1001/archinte.1986.00360180057008
Abstract

We first documented the disturbing frequency of serious gastropathy associated with nonsteroidal anti-inflammatory drug (NSAID) use in a series of 140 patients with rheumatoid arthritis more than a decade ago.1 Now there is increasing evidence from more accurate endoscopic studies that supports our concern.

Reports of the Food and Drug Administration to the Arthritis Advisory Committee indicate that there are increasing national and foreign data regarding the high frequency of gastrointestinal tract and peptic ulcer complications resulting from NSAID use. The reports also indicate that gastrointestinal tract bleeding is reported twice as often as ulcers. Since more than 27 million prescriptions for NSAIDs were written in the past year alone, and more than 14 million patients with arthritis are known to take NSAIDs regularly, the public health implications are evident. A recent multicenter hospital study determined that 1.8 billion dollars in rheumatoid arthritis hospital care costs reflected gastropathy complications

×